Print This Page

Is Natural HRT Safer Than Prempro?

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (44 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. When I read the news about the link between HRT and aggressive breast cancer, I discovered that it related only to Prempro. That's the drug that was used in the Women's Health Initiative study.

Prempro is not a natural hormone replacement. It is a combination of Premarin (pregnant mare's urine) and Provera (medroxyprogesterone).

I believe that the "bio-identical" estradiol and progesterone hormones I receive in a transdermal patch are much safer and give better results.

A. We spoke recently with Susan Love, MD, one of the country's leading experts on breast cancer. She points out that women who have naturally high levels of hormones are at greater risk for breast cancer. You can't get any more "bio-identical" than your own hormones. Dr. Love points out that very little research has been done on such formulations, and there is no evidence that they are safer than other types of estrogen and progesterone.

  • Currently 4.1/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.1/5 (44 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

Your answer is a bit misleading; it is quite possible to monitor hormone levels through blood tests while under the care of a physician who can change the dosage of bioidentical hormones, particularly through the use of compounded hormones, which can have very personalized dosages. In fact, it is possible to use bioidentical hormones to restore hormone levels to premenopausal levels, which could be again monitored to ensure the levels are not too high, and to relieve the many deleterious conditions that frequently accompany menopause.

A very good primer has been written by Beth Rosenshein, a biomedical engineer, in which she advocates the use of bioidentical hormones to restore hormone levels to prevent the many illnesses associated with hormone loss in old age. Her book is "Preventing Menopause"; here is her website: http://www.diamondrf.org/index.php

PEOPLE'S PHARMACY RESPONSE: IT MAY BE POSSIBLE TO RESTORE HORMONES TO PREMENOPAUSAL LEVELS, BUT IS IT DESIRABLE? WE HAVE NO DATA ON THAT.

I had a hysterectomy including my ovaries at the age of 45. My doctor put me on Vivelle, an estrogen only patch. It was estradiol and I was on that for about 10 years. When the HRT studies came out I talked to my doctor about my concerns. She changed my patch to Menostar and gradually reduced the amount of estrogen until now I am on 14 mcg per day.

At this level I am taking this to help prevent osteoperosis and help with vaginal dryness. I still need to use a vaginal lubricant. I have occasional mild night sweats, but I sleep through the night and don't feel like a "witchy" person. I monitor my breast health regularly. I know there are risks, but there are side effect to bone density drugs and the quality of my life is good. I talk to my doctor about this issue every time I see her to monitor what new research she might have, but at this point I think I will continue with the Menostar.

Just as the physician said, any hormone that one takes as a "supplement" has the potential for adverse side effects. Also, I have a problem with Premarin because it involves animal abuse. Mare are kept pregnant all of their lives and live in small stalls where they can't move around.

I have been using prempro for 10 years just went off of it and have been having dry mouth was wondering if prempro would cause dry mouth. Also I have been taking allergy medicine my whole life. I know the allergy medicine I was taking can cause dry mouth (dipendramine). Would both medicines cause dry mouth? I really am having a lot of problems with this. I carry a huge jug of water with me it helps for a while, But it only helps for awhile.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.